Texas, 2021

Hail in Texas, January 6, 2021

January 6, 2021 · NWS FWD · 1 event in 1 county or zone

An isolated storm produced quarter sized hail in Milam County. The storms had formed along and ahead of a cold front moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An isolated storm produced quarter sized hail in Milam County. The storms had formed along and ahead of a cold front moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 6, 5:51 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 6, 5:51 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
551 AM CST Wed Jan 6 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

Today's cold front will enter the forecast area from the
northwest in the next hour and progress steadily southeastward
through the day. Ahead of this boundary, guidance continues to
indicate a modestly buoyant and amply sheared warm sector which
should be conducive for a couple strong or borderline severe
storms across our southeastern zones late this morning and early
this afternoon. Behind the front, it still looks like a couple
spots could touch Wind Advisory criteria, but guidance is still a
bit too marginal to warrant a product issuance at this time. The
strongest winds appear they would occur this evening as the
tightest pressure gradient builds across the area, so there is
still more time to evaluate this decision through the day. No
significant adjustments were made with this update other than to
account for ongoing trends.

-Stalley

Previous Discussion:
/Through Wednesday Night/

The main focus through the short term period is the potential for
strong convection late this morning and early afternoon in
Central Texas with a cold frontal passage.

With an upstream shortwave trough approaching the area,
warm/moist southerly flow will persist through the morning hours
with temperatures nearly steady in the mid 50s and steadily
increasing cloud cover. Isentropic ascent and low-level moistening
should contribute to the development of some light rain after
~3am or so along and east of the I-35 corridor. Precipitation is
expected to become more widespread after daybreak as the system's
associated cold front enters the forecast area while broad ascent
from the shortwave strengthens overhead. Recent guidance has
become increasingly aggressive regarding destabilization of the
pre-frontal buoyant sector in Central Texas through the late
morning hours despite both temperatures and dewpoints expected to
largely remain in the mid 60s. This could allow for a brief window
of strong thunderstorms both along and ahead of the cold front
roughly from 10am to 2pm. A few 00z HREF members are depicting
isolated low-topped supercells structures out ahead of the front
given strong deep shear in place. However, the greater potential
for this appears it will materialize just southeast of the CWA at
this time. The limiting factor for convective intensity within our
forecast area will be instability, but minimally sufficient CAPE
for a localized strong/severe threat should exist roughly near and
south of a Temple to Canton line with threats for damaging winds
or perhaps a brief tornado. The cold front should exit the area to
the southeast by early afternoon along with any surface-based
convection.

Slightly cooler but significantly drier low-level air will advect
in behind the cold front this afternoon within breezy WNW flow.
Some portions of North Texas could come close to Wind Advisory
criteria with these post-frontal winds, but speeds look a bit too
marginal to warrant a product issuance right now. We'll continue
to analyze this through the rest of the morning and make a final
determination later. Some wrap-around moisture and post-frontal
cloud cover is expected to linger across much of North/Northeast
Texas through this afternoon and into tonight, along with perhaps
some light rain or drizzle. Lows for Thursday morning should be
mostly in the 40s with some 30s west of I-35 where skies should
clear out allowing for better cooling.

-Stalley

&&

.LONG TERM... /Issued 335 AM CST Wed Jan 6 2021/
/Thursday Onward/

The start of the extended forecast will be generally quiet with near
to slightly below-normal temperatures for early January across
the region. There may be some lingering cloud cover across our
northeastern counties on Thursday as the shortwave responsible for
cooler temperatures and precipitation chances departs to the
east. Highs will range from the upper 40s along the Red River to
mid 50s across Central Texas. Dry air and clearing skies on
Thursday night will allow temperatures to fall into the 30s, with
a few locations across the Big Country dipping into the upper 20s.
This temperature trend will continue on Friday and Saturday
across North and Central Texas as mostly clear skies prevail.

Our attention for the latter half of the weekend will turn to an
approaching upper level system. Long range guidance continues to
trend toward the best precipitation chances generally across the
Big Country and Central Texas late Saturday night into Sunday.
Some low PoPs (20-30%) remain across North Texas for this time
frame, but the highest PoPs (40-50%) remain across the southern
half of the region. Thermal profiles support a brief period of a
rain/snow mix early Sunday morning across portions of the Big
Country and Central Texas. As temperatures "warm" into the low 40s
through the day, the precipitation type should remain a cold rain.
There remains a lot of uncertainty with this system, so continue
to check back as adjustments to the forecast are made in the
coming days.

By Sunday evening, precipitation chances should end across the
region, with cloud cover decreasing from northwest to southeast
overnight. A cold start to the work week is expected with Monday
morning low temperatures in the upper 20s to low 30s. Temperatures
will gradually warm through mid week into the mid/upper 50s.

Garcia

&&

.AVIATION... /NEW/
/12z TAFs/

As of 12z, MVFR stratus has overspread all TAF sites which will
continue through the rest of the morning prior to the arrival of
a cold front. Some brief reductions to IFR are possible at all
TAF sites over the next few hours, but this condition is not
expected to prevail for a prolonged period. Meanwhile, scattered
showers have developed east of the TAF sites, and this activity
should become more widespread back into the I-35 corridor over the
next couple of hours with perhaps a couple storms developing by
~16z. A brief window of VCTS has been introduced at the eastern
Metroplex airports, but this potential looks too low to include at
the western sites. Waco still has the greatest chance of TSRA
activity, mainly during the 16-18z window.

Following the cold front's arrival, breezy northwest winds will
persist through the remainder of the afternoon. It appears wrap-
around moisture and post-frontal stratus will linger at most North
Texas airports through tonight, but the height of these cigs
remains uncertain. A period of VFR should occur through the mid
and late afternoon, but MVFR cigs should become reestablished by
sunset across North Texas airports. These cigs are likely to
remain locked in place overnight all the way into Thursday. Wind
speeds will finally begin decreasing after ~15z Thursday morning.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  40  50  36  50 /  60  10   0   0   0
Waco                61  40  54  36  52 /  70   0   0   0   0
Paris               48  40  46  33  48 / 100  50   5   0   0
Denton              56  37  49  32  50 /  50  20   0   0   0
McKinney            56  40  49  34  49 /  80  20   0   0   0
Dallas              57  41  50  37  51 /  70  10   0   0   0
Terrell             57  40  50  33  49 /  90  10   0   0   0
Corsicana           60  41  51  37  52 /  90   5   0   0   0
Temple              62  39  55  34  53 /  80   0   0   0   0
Mineral Wells       55  35  51  32  49 /  20   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 6, 3:10 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
310 AM CST Wed Jan 6 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-070915-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
310 AM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms along and east of I-35. A couple
strong or severe storms with gusty winds are possible generally
along and southeast of a line from Temple to Canton.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another strong cold front will pass through the region late Saturday
and into Sunday. A light rain-snow mix will be possible along the
Red River and across portions of Central Texas on Saturday night and
into Sunday morning, but no accumulations or significant travel
impacts are expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Milam

When
January 6, 11:53 AM CST
Where
Milam County, 3.05 mi WSW of Gause
Measured
1 in hail
Reported by
Public
Coordinates
30.760, -96.750

Quarter sized hail was reported northeast of Milano.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937735.